Maine, 2018

High Wind in Maine, November 3 to 4, 2018

November 3 to 4, 2018 · NWS CAR · 6 events in 6 counties and zones

Intensifying low pressure lifting across Maine drew a strong cold front across the region during the afternoon and evening of the 3rd. West to northwest winds rapidly increased in the wake of the cold front and persisted into the early morning hours of the 4th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure lifting across Maine drew a strong cold front across the region during the afternoon and evening of the 3rd. West to northwest winds rapidly increased in the wake of the cold front and persisted into the early morning hours of the 4th. Winds were sustained at 25 to 35 mph...with gusts of 50 to 60 mph. The winds toppled and snapped numerous trees along with breaking branches. The falling trees and branches brought down power lines contributing to power outages...along with snapped utility poles. Power outages rapidly increased through the evening of the 3rd into the early morning hours of the 4th. Power outages peaked at around 45,000 during the early morning hours of the 4th...which included additional power outages across central and Downeast portions of the region. Trees and utility poles blocked some roads slowing the recovery process. Winds then diminished later during the morning of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 3, 4:32 PM EST, 28 minutes earlier.

Area forecast discussion, Nov 3, 4:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
532 PM EDT Sat Nov 3 2018

.SYNOPSIS...
Intensifying low pressure will lift northeast of the area tonight
followed by high pressure on Sunday. High pressure will crest over
the area Sunday night then move east of the region on Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
520 PM Update: We optd to upgrade to a high wind wrng for the N
hlf of the FA including the Cntrl ME highlands. We cannot ignore
the fcst of meso/synoptic scale models of winds alf in the 2.5
to 5.0 kft zone increasing to 55 to 60 kt by late eve in
addition to post cold frontal sfc-500m lapse rates to near 8 deg
C/km ovr the wrng area. Further S, winds alf are not quite as
strong nor lapse rates quite unstable, so the wind adv should be
good there, but we will watch closely. Currently, the cold front
is entering the far W of our Rgn ovr Nrn somerset and W cntrl
Piscataquis county, with only marginal organization to shwrs.
Will monitor the frontal band of shwrs for further organization
for the possibility of any cnvctv wrngs as it crosses thru the
rest of the FA.

Orgnl Disc: Areas of fog are developing early this evening
ahead of the front...along with rain and drizzle. Temperatures
will continue warming with today's highs realized with the front
when the frontal inversion finally breaks. Although there is
some elevated instability indicated ahead of the front,
convection is not occurring. The front itself features shallow,
low-topped convection with tops too low for thunderstorms. The
line is mixing down strong west winds. With H850 winds reaching
up to 70 kts and H925 winds reaching nearly 60 kts between the
frontal passage and midnight, significant concerns remain for
damaging wind gusts with the cold front and the following
several hours. The storm is still intensifying and these winds
aloft will be stronger than those occurring upstream this
afternoon in southern New England. While the evening timeframe
is not ideal for the best mixing, the cold advection and
forecast low-level thermal profiles should ensure sufficient
mixing for very strong wind gusts through the evening. It
remains possible that severe thunderstorm warnings could be
issued in the absence of thunder due to damaging winds. The cold
advection will also produce a changeover to snow this evening
in the western mountains, and up to an inch is possible in NW
Aroostook before precip ends later this evening. Winds aloft and
mixing will decrease after midnight and the worst should be
over. Mixing renews Sunday morning with some gusts reaching 35
to 40 mph again. Winds gradually decrease in the afternoon as
high pressure builds. The high will also clear out cu and sc
from the northern zones during the afternoon. Highs on Sunday
will be in the low to mid 40s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
High pressure cresting over the area Sunday night will bring a clear
to partly cloudy, calm and cold night. A few high clouds may lift
across the north from some moisture wrapping around the upper ridge.
High pressure will drift east of the area on Monday. The day will
begin sunny to partly cloudy, then clouds will increase as moisture
ahead of the next weather system lifts northeast. A main area of low
pressure will be located over the Midwest Monday evening as a weak
renegade low out ahead of the main low slides south of New England,
and another weak low lifts north into Canada. The Midwest low will
intensify as it lifts north into the Great Lakes Monday night. The
sky will be mostly cloudy across our region as moisture works
northeast ahead of the system. The low will continue north across
the Great Lakes on Tuesday. An increasing southeast wind and some
rain will likely push into the area Tuesday afternoon ahead of the
low. By the end of the day Tuesday, low pressure should be centered
across southern Ontario with rain likely over much of our
region.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Low pressure will be tracking north through eastern Ontario Tuesday
night as an occlusion well ahead of the low pushes into our region.
A strong southerly get and strong low level gradient will bring a
gusty south wind Tuesday evening. Wind advisories may again be
needed for parts of the area Tuesday evening. Rain, drizzle and fog
are also likely as the occlusion pushes in. The occlusion will push
east of the area late Tuesday night with drier air surging in from
the southwest. This will be followed by a windy and dry day on
Wednesday with a mostly sunny sky Downeast and a cloudy to partly
sunny sky over the north as the low center tracks toward southern
Hudson Bay. The big low will track into northwestern Quebec
Wednesday night. Moisture will circulate into the area south of the
low as a secondary cold front approaches. The front will push
through early Thursday morning bringing gusty winds, and some rain
and snow showers over the north. Winds will diminish late Thursday
into Thursday night as the low lifts further north and away, and
high pressure builds south of our area. The next low will approach
on Friday bringing a chance of rain south, and snow or mixed
precipitation changing to rain over the north.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: Fog and IFR to LIFR conditions will exist early this
evening ahead of the front. The front will bring a quick
transition from IFR to VFR conditions within a few hours for
most sites. The front brings very strong westerly gusts up to 50
mph. These gusts will continue through the evening...and slowly
decrease after midnight into Sunday. LLWS is a factor at all
sites through much of the evening. Snow is a threat towards
Clayton Lake and FVE later this evening for several hours with
reductions in vis to IFR.

SHORT TERM: VFR conditions are expected across the area Sunday
night through Monday. Conditions will likely lower to MVFR late
Monday night then vary between MVFR and VFR early Tuesday.
Lowering clouds and rain will drop conditions to IFR late
Tuesday. IFR conditions are likely Tuesday evening with wind and
rain, and southerly wind shear is possible ahead of a strong
occlusion Tuesday evening. Conditions should return to VFR
Downeast and be between MVFR and VFR across the north on
Wednesday with gusty winds.

&&

.MARINE...
NEAR TERM: Will maintain the Storm Warning as winds will
increase quite suddenly this evening and remain at this strength
until midnight. Winds will drop through gale criteria to Small
Craft Advisory criteria quickly after midnight. The follow-on
Small Craft Advisory will be needed until midday Sunday.

SHORT TERM: Winds and seas should be below SCA Sunday night
into Tuesday morning as high pressure slides east of the region.
Increasing southerly winds ahead of the next front may increase
winds to SCA Tuesday afternoon then to a gale Tuesday night.
The gale may continue into Wednesday in strong southwesterly
winds behind the front.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Warning until 3 AM EST Sunday for MEZ001>006-010.
     Wind Advisory until 7 AM EST Sunday for MEZ011-015>017-029>032.
MARINE...Gale Warning until 2 AM EST Sunday for ANZ052.
     Storm Warning until 2 AM EST Sunday for ANZ050-051.

&&

Near Term...VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/Bloomer
Marine...VJN/Bloomer
Hazardous weather outlook, Nov 3, 4:39 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
539 PM EDT Sat Nov 3 2018

MEZ001>006-010-042145-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
539 PM EDT Sat Nov 3 2018

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST SUNDAY...

This Hazardous Weather Outlook is for East Central Maine, Far
Northern Maine, North Central Maine, Northern Maine and West
Central Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029>032-042145-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
539 PM EDT Sat Nov 3 2018

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Interior DownEast Maine and North
Central Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-042145-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
539 PM EDT Sat Nov 3 2018

...STORM WARNING IN EFFECT UNTIL 2 AM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-042145-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
539 PM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT UNTIL 2 AM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Nov 3, 11:38 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1238 PM EDT SAT NOV 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       EAST SURRY              44.49N 68.46W
11/03/2018  M2.33 INCH       HANCOCK            ME   PUBLIC

0934 AM     HEAVY RAIN       ROQUE BLUFFS            44.61N 67.48W
11/03/2018  M1.20 INCH       WASHINGTON         ME   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Northwest Aroostook

When
November 3, 5:00 PM EST to November 4, 3:00 AM EST
Where
Northwest Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with gusts of 50 to 60 mph...toppled or snapped numerous trees and broke branches which brought down power lines contributing to power outages. Utility poles were also snapped.

High Wind, Northeast Aroostook

When
November 3, 5:00 PM EST to November 4, 3:00 AM EST
Where
Northeast Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with gusts of 50 to 60 mph...toppled or snapped numerous trees and broke branches which brought down power lines contributing to power outages. Utility poles were also snapped.

High Wind, Northern Somerset

When
November 3, 5:00 PM EST to November 4, 3:00 AM EST
Where
Northern Somerset forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with gusts of 50 to 60 mph...toppled or snapped numerous trees and broke branches which brought down power lines contributing to power outages. Utility poles were also snapped.

High Wind, Northern Piscataquis

When
November 3, 5:00 PM EST to November 4, 3:00 AM EST
Where
Northern Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with gusts of 50 to 60 mph...toppled or snapped numerous trees and broke branches which brought down power lines contributing to power outages. Utility poles were also snapped.

High Wind, Northern Penobscot

When
November 3, 5:00 PM EST to November 4, 3:00 AM EST
Where
Northern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with gusts of 50 to 60 mph...toppled or snapped numerous trees and broke branches which brought down power lines contributing to power outages. Utility poles were also snapped.

High Wind, Southeast Aroostook

When
November 3, 5:00 PM EST to November 4, 3:00 AM EST
Where
Southeast Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with gusts of 50 to 60 mph...toppled or snapped numerous trees and broke branches which brought down power lines contributing to power outages. Utility poles were also snapped.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792547, 792548, 792550, 792551, 792552, 792553.